Pharmaceutical

Changes in epilepsy treatment may affect patients’ wellbeing

checklist MC900439824 Changes in epilepsy treatment may affect patients wellbeing Adjusting anti-seizure treatment for patients with epilepsy can negatively impact the patient’s emotional wellbeing, according to a study published in the journal Epilepsy and Behavior.

The study was designed to help physicians better understand how changes with (AEDs) affect patients’ emotions. For the study, researchers asked members of an online epilepsy community to participate in a survey consisting of 31 questions.

The 345 participants, all of whom had a diagnosis of epilepsy or seizure disorder, were asked to rate their feelings on a recent AED change. Researchers also collected comments from epilepsy-related online forums and social media websites regarding experiences with AED changes, information considered passive listening statements.

All participants had gone through an AED change within the previous year – 44.3 percent had a dose increase, 30.4 percent were given an add-on medication, and 14.2 percent had a medication decrease. The most common reasons for changing a patient’s meds were to better control seizures and adverse effects.

Survey participants gauged their emotions regarding the change in medication. Researchers noted that 14.5 percent experienced hopefulness before changing their AED regimen and 12.5 reported hopefulness during or after the change. Ten percent of participants reported feeling anxious before changing meds and 13 percent said they felt anxious during and after the change.

To qualify the survey, researchers analyzed 230 passive listening statements and found that most concerns involved seizure activity and adverse events during dose changes.

Researchers say the study points to a need for physician empathy and patient engagement as keys to patient well-being during AED treatment regimen adjustments.

Source: MPR